Colorado, 2025

Wildfire in Colorado, August 17 to 31, 2025

August 17 to 31, 2025 · NWS GJT · 1 event in 1 county or zone

5 miles north of Dotsero, Colorado. The fire grew to 5,453 acres spreading across Eagle and Garfield counties.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Derby Fire started in mid August due to a lightning strike 13.5 miles north of Dotsero, Colorado. The fire grew to 5,453 acres spreading across Eagle and Garfield counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 17, 2:52 AM MST, 6 hours 47 minutes earlier. Its key messages:

  • Warm and dry conditions return today. Even so, isolated showers and storms will be possible along the Divide and eastern Uintas.
  • Unseasonably warm and dry conditions persist through the first half of the new week.
  • Confidence continues to increase for a prolonged push of monsoonal moisture later this week.
Area forecast discussion, Aug 17, 2:52 AM MST, 6 hours 47 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
352 AM MDT Sun Aug 17 2025

.KEY MESSAGES...

- Warm and dry conditions return today. Even so, isolated
  showers and storms will be possible along the Divide and
  eastern Uintas.

- Unseasonably warm and dry conditions persist through the
  first half of the new week.

- Confidence continues to increase for a prolonged push of
  monsoonal moisture later this week.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 347 AM MDT Sun Aug 17 2025

Water vapor satellite imagery early this morning shows that dry
air has spread across eastern Utah and western Colorado as high
pressure builds in overhead. This means we will see a decrease
in cloud cover and an increase in daytime heating today. High
temperatures will be a handful higher than yesterday. The CAMs
and HREF have really backed off on producing convection over
the higher terrain this afternoon, but isolated showers and
storms cannot be ruled out. With drier air in place, any storms
that develop will be capable of producing dry lightning and
gusty outflow winds up to 40 mph.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 110 PM MDT Sat Aug 16 2025

Monday looks to be the driest day of the long term as we remain
under dry southwesterly flow. PWATs are expected to drop to
roughly 50-75% of normal Monday afternoon and evening. There may
be enough moisture in the southern mountains to support some
convection Monday afternoon, but dry thunderstorms will be a
possibility as moisture will be limited. High pressure will
build over the region early in the week, supporting a shift in
flow that will begin to alleviate the dry conditions across the
region. With the small increase in moisture, convection in the
southern mountains will continue to be possible each afternoon.
PoPs are very low across the rest of the CWA until late in the
week, as more moisture advects into the area. The center of high
pressure will slowly move south, allowing for a shift to west
to northwesterly flow by the weekend. This is when the biggest
surge of monsoonal moisture looks possible, particularly in the
northern half of the CWA. The increase in moisture is currently
expected to bring a widespread increase in chances of showers
and thunderstorms. Confidence is increasing regarding the late
week moisture increase, but considering this is around a week
out things could certainly change. Temperatures will climb to
well above normal while the region is under high pressure. Highs
will increase to 5 to 15 degrees above normal by Tuesday.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 350 AM MDT Sun Aug 17 2025

VFR conditions are forecast through the TAF period. Skies will
be clearer today aside from KTEX where a slight chance for
showers exists. Southwesterly gusts up to 20 knots are possible
at most terminals this afternoon.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...KAA
LONG TERM...GF
AVIATION...TGJT
Hazardous weather outlook, Aug 17, 1:00 AM MST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
200 AM MDT Sun Aug 17 2025

COZ001>014-017>023-UTZ022>025-027>029-181200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
200 AM MDT Sun Aug 17 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Isolated terrain-based storms are possible this afternoon and may
produce gusty outflow winds up to 40 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated thunderstorm chances continue over the higher terrain
through Wednesday before increasing in coverage Thursday and beyond.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Flattop Mountains

When
August 17, 9:39 AM MST to August 31, 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

The Derby Fire started in mid August due to a lightning strike 13.5 miles north of Dotsero, Colorado. The fire grew to 5,453 acres spreading across Eagle and Garfield counties. While major suppression efforts ended in October and significant fire activity ceased, the remaining 5 percent was in an inaccessible area with pockets of interior smoke. It was officially 100 percent contained by mid December. The estimated cost was $23,860,000.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1298395.